Group Health Cooperative of Puget Sound
Transcription
209 South K Street
Tacoma, WA 98405

January 24, 1994

To Whom It May Concern:

RE:  ROBERT FARMER
        MEDICAL HISTORY NUMBER 020685

Mr. Farmer is a 53-year-old male who was diagnosed as having chronic myelocytic leukemia in February 1993. He was treated initially with Hydroxyurea to control his white count and ultimately underwent a bone marrow transplant from his HLA related sibling on September 9, 1993. The transplant was complicated by vasoocclusive disease of the liver during the transplant, hypertension, hypomagnesemia, hyponatremia, nutritional deficiency and severe nausea and vomiting that was proven to be due to graft-versus-host disease involving the GI tract. The patient was placed on Cyclosporine and prednisone and maintained on a number of other medications as well and had resolution of his nausea and vomiting on treatment, however when he tapered his prednisone off on December 23 on Day 127 post-transplant, he had fairly rapid recurrence of his extreme nausea and some vomiting as well. He restarted himself on steroids at that time and rapidly improved that symptomatology, however endoscopy showed some evidence of Candidal esophagitis and also biopsies of his proximal small bowel were consistent with graft-versus-host disease. In addition, a skin biopsy on Day 80 had shown evidence of graft-versus-host disease although he had not had clinical rash. The patient currently is on high dose prednisone, Cyclosporine, Procardia, magnesium oxide, Septra, omeprazole and fluconazole. He currently is feeling fairly weak and up until recently had required red cell transfusions because of anemia, however in January his platelet count, white count and red count began to improve and he is now significantly better as of January 18. He will require a tapering schedule of high dose steroids and Cyclosporine through at least October of 1994. This makes him susceptible to infection, it may also cause glucose intolerance and require insulin therapy and might increase his risk of peptic ulcer disease. He also has the potential for mood swings and depression and also the Cyclosporine can cause renal failure and tremors and even occasionally seizures and coma, although these are rarely seen if the levels are monitored adequately. I think the patient at least in the near future would be best advised not work, however he is interested in trying to work part time for a period of time and I think it is reasonable to allow him that opportunity, hoping not to expose him to people with known infections because of his increased risk due to his immunosuppression.

Sincerely

Irwin Dabe, M.D.

Oncology Clinic


Return to claim page